Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking ropinirole for Restless Leg Syndrome and prozec for bouts of depression. Could antidepressant contribute to RLS?

Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3614 Questions

default
Posted on Thu, 5 Dec 2013 in General Health
Question: I am a 68 year old male and I have been diagnosed with Restless Leg Sympton. I have been taking a 3mg tablet of Ropinirole, generic for Requip at bedtime. Since I started taking this medication it seems to have gotten worse. I now start noticing the restless legs earlier in the afternoon. I also suffer from periodic bouts of depression. I have had it for years and I take an antidepressant regularly for this. Right now I taking 80mg of Prozac a day, 2 in morning and 2 in evening. I am starting to experience depression with the RLS. Could my antidepressant be contributing to my RLS. I have been taking Prozac for a very long time. I am getting discouraged about this. Is there an effective treatment for what I am experiencing?
doctor
Answered by Dr. Shafi Ullah Khan 2 hours later
Brief Answer: RLS needs Management,Psychiatrist for Depression Detailed Answer: Hello there Sir! I have been through your query and I believe you are not getting enough treatment for it. If you are not getting symptoms relieved by ropinirole you can increase the dose upto 4 mg a day or you can change medications and select other from the list I provided down there after discussing with your neurologist. Before going any further discussing your treatment I think you may stop prozac in the evening. Morning dose is enough. Discuss with your doctor about it. Antidepressants add to your leg's restlessness. So no prozac in the evening, just morning. Instead you can use Klonopin (clonazepam) in the evening. Lets talk the treatment options. You need to pick one from every class. A-Antiparkinson Agents, Dopamine Agonists Pramipexole (Mirapex, Mirapex ER) Ropinirole (Requip, Requip XL) Levodopa with carbidopa (Sinemet, Parcopa) Bromocriptine mesylate (Parlodel, Cycloset) Rotigotine (Neupro) B-Anxiolytics, Benzodiazepines Clonazepam (Klonopin) C-Opioid Analgesics Low Potency( codein) High potency if refractory to low one.( oxycodone hydrochloride, methadone hydrochloride, and levorphanol tartrate) care for addiction. D-Anticonvulsants, Other Gabapentin Enacarbil (Horizant) Gabapentin (Neurontin) Pregabalin (Lyrica) E-Alpha2-Adrenergic Agonists Clonidine hydrochloride (Catapres, Kapvay, Nexiclon XR) F-Iron Salt Iron sucrose (Venofer) take 325mg iron 60 mins before meal with 250 mg Vitamin C supplements. G- Herbal Remedy -Yokukansan Anecdotal evidence from Japan suggests that yokukansan (an herbal remedy) is effective in the treatment of RLS H-Oral corticosteroids Deltacortil (prednisone) But you need a close monitoring by your Neurologist for RLS. Mean while see the Psychiatrist for Depressive sympoms. Sign up to Group therapies, vocational and recreational therapies. And I am sure you will feel better. Just a prozac is not an answer. Hope I was of some help. If you have any more queries please feel free to ask other wise kindly close the discussion and rate the answer as per your experience. I wish you very good luck and take some very good care of yourself. Regards Dr S Khan
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Medical Topics ,  

Recent questions on  Prednisone

doctor1 MD

Hello Dr. Narasi, My 12 year old daughter suffers from Primary Sclerosing Cholangitis and Ulcerative Colitis . She was diagnosed when she was 3. She also developed Portal Hypertension in 2007 which resulted in a splenetic renal shunt forming in the fall of 2007. The portal hypertension decreased at that time. This fall the portal hypertension returned dramatically. She has just been listed for transplant 2 weeks ago. The portal hypertension is now causing portal hypertensive gastropathy. Last Wednesday at 4 in the morning she started throwing up blood. We took her to the er. Her GI did a ct scan , blood work, and scoped her. That is when we discovered the gastropathy. She is currently suffering horribly from the gastropathy. she is on numerous medications including: protonix , sucrafate, lialda, prednisone , poly-iron, mephyton, ursodiol, aquadeks, and refampin. Currently, we are trying to treat the gastropathy with and extra dose of protonix, an extra dose of the sucrafate, and hydrocodone. This is not working. She is currently doubled over in pain crying her eyes out. She is nearly hysterical. I ve called the transplant team and her GI, but they have not called back. I need help in knowing what else I can do to help her not hurt. Could increasing her prednisone help to decrease the pressure, inflammation, and pain she is experiencing? I ask this because in the past 5 years I believe that she has suffered from this gastropathy many times though undiagnosed. And during those times, we were required to increase her prednisone. Each time the gastropathy pain left her within hours of her increased dose. When we did not increase the prednisone the pain persisted until we did increase the prednisone although it did take longer for the prednisone to relieve the pain, usually 5 days. Have you ever heard of prednisone helping gastritis/gastropathy? Or do you have any suggestions? And at what point do I need to take her to the hospital. Just so you know. We ve been dealing with this for 10 years now. I am not an over reactive parent, and Bethany is a very tough girl. She doesn t make a fuss even if she feels awful. So, when I say that she is suffering, I truly mean it. She is in horrible pain. Thank you for your help! Taylor K.

doctor1 MD

Hello, my 84 yo father in law has been suffering from frequent uti s for the past 3 years. originally diagnosed with kidney CA, then bladder CA. The last Pet scan was negative but still continues w/ frequent UTI s, strong urgency, and frequency with only about 200cc of output. He was place on 1000mg of Cellcept BID and 15mg of prednisone everyday due to his myasthenia gravis. He is now suffering from severe diarrhea. He was hospitalized last week with deydration. The Dr s did an EGD and colonoscopy and found a few little ulcerated areas in the small bowel and nothing real significant on the lower portion. They did multiple random bx s. We havent received those results yet. He is obviously immunosupressed due to his medications and has chronic infections (UTI s, cellulitis, staph etc)My question is... could he be suffering from the CMV in his urine causing all of the UTI s and in his colon causing all of the diarrhea and colitis-like symptoms?

doctor1 MD

My daughter has ulcerative colitis and has been off prednisone for 3 weeks. She has been having one regular bowel movement per day until a few days ago. She skipped a day, then had a bowel movement and had blood on the paper. This has remained for the past few days. She has now skipped 2 days of having a bowel movement and went today, having a little more blood and some flaky stool . Her GI doctor thinks she probably has a fissure and is constipated. Do you agree with this. She is having no pain at all.

doctor1 MD

I have a rash that started as itchy bumps in my armpit that I scratched. And then both armpits turned bright red extremely inflamed itchy, dry and edges were like flaky. I took prednisone which seemed like was making it fade. Then when the prednisone was done, it began to spread across my breasts and down my forearms turning the inside of my elbows bright red and inflamed. Now its spread down my forearms and my inner thigh and the creases of the back of my knees. Please help it itches and burns and though my armpit seems to be fading back to normal. ...now I have painful pimples in them and my arms have all these red dots/patches

doctor1 MD

how often can you take Prednisone? I have reallybad inflamation in my hands and it took it away . The swelling has come back now and I dont know that much about it.

doctor1 MD

6 days ago my lips swelled up and my eyes swelled shut I had prednisone and it took 40mg to get it down. It came back in about 12 hours and took more prednisone and I had hives on my neck , under arms and in the groin. Went to a doctor and he...

doctor1 MD

Took Prednisone & Azithromycin in early November for acute bronchitis . X-ray to r/o pneumonia vs bronchitis. NP couldn't hear breath sounds in right lung base. Was difficult to take deep breaths at the time. Advised chest CT - area of diffusion...